Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO

April 29, 2003Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 29, 2003, 8:00 PM MDT for Washington County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 8:00 PM MDT (02:00 UTC)
Expired
Apr 29, 2003, 9:00 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 105 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:10 PM MDTSevere Thunderstorm WatchSPC6 hr
Apr 29, 7:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS55 KBOU 300200
SVRBOU
COC121-300300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
759 PM MDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF LINDON...OR ABOUT 32 MILES
  NORTH OF LIMON...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON...
ARICKAREE SCHOOL...LINDON AND THURMAN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3976 10359 3959 10359 3958 10290 3996 10293

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:13 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 29, 2:13 PM MDT, 5 hours 47 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
ISSUED BY NWS PUEBLO
213 PM MDT TUE APR 29 2003

...EXTENT AND SEVERITY OF CONVECTION LATE THIS AFTERNOON AND EVENING
THE IMMEDIATE CONCERN...

SHORT TERM DISCUSSION...SURFACE LOW DEVELOPING OVER SERN CO SOUTH OF
KLHX HAS ALLOWED DEEPER LOW LEVEL MOISTURE TO SURGE WESTWARD NORTH
OF THE PALMER DIVIDE....WITH LATEST VIS PICS SUGGESTING CONVECTION
BREAKING OUT ALONG THE FOOTHILLS FROM THE PALMER DIVIDE NORTH TOWARD
KCYS. PERSISTENT STRATUS DECK HAS LIMITED THE AMOUNT OF INSTABILITY
OVER FAR NERN CO...WHILE CLOUDS HAVE BROKEN FARTHER WEST WITH
SFC TEMPS 5 DEGF WARMER. LAPS CAPES SHOW THIS NICELY...WITH
INSTABILITY AXIS AND 1000-1500 J/KG CAPES ALONG A KDEN/KLIC/KLAA
LINE. CIN IS JUST ABOUT GONE FROM KDEN TO KLIC...WITH KFTG RADAR
LOOP SHOWING A DEFINITE BOUNDARY FROM NERN EL PASO COUNTY INTO ERN
DOUGLAS COUNTY. 0-6 KM SHEAR COULD BE BETTER...AS FLOW BECOMES W-
SWRLY RIGHT ABOVE THE SFC...KEEPING SHEAR VECTOR MAGNITUDE BELOW 50
KNOTS. GIVEN AMOUNT OF INSTABILITY...THINK AT LEAST ISOLATED SEVERE
IS POSSIBLE AS FAR WEST AS THE DENVER METRO...AND WILL MONITOR RADAR
TRENDS CLOSELY THE NEXT FEW HOURS.

EXPECT UPWARD MOTION TO INCREASE ACROSS THE AREA AS MAJOR PORTION OF
THE WRN U.S UPPER TROUGH MOVES ACROSS AND SURFACE SURGE DROPS SOUTH
ACROSS THE PLAINS. ETA PROGS A BRIEF PERIOD OF NERLY UPSLOPE WINDS
FROM 06-12Z FROM DENVER NORTHWARD...WITH MOIST ERLY FLOW WRAPPING
BACK AROUND THE SFC LOW IN KS. WILL BUMP UP POPS SLIGHTLY OVER THE
ERN FOOTHILLS AND PLAINS...AND WILL REMOVE EVENING TIMING AS ENOUGH
INSTABILITY IS PRESENT TO KEEP TSRA GOING WELL INTO THE NIGHT. SOME
SNOW POTENTIAL AFTER MIDNIGHT AT THE HIGHEST ELEVATIONS...MAINLY
ABOVE TIMBERLINE...THOUGH -SHSN WILL BE SPOTTY AND WONT MENTION
ANY ACCUMS IN THE ZONES. ON WEDNESDAY...WRAPAROUND LOW LEVEL
MOISTURE CONTINUES TO ADVECT BACK WESTWARD...MAINTAINING PRECIP
CHANCES OVER MOST OF THE AREA. HIGHEST POPS IN THE NERN PLAINS
ZONES CLOSER TO THE UPPER LOW. WOULD EXPECT ACTIVITY TO WIND DOWN
FAIRLY QUICKLY BY WED EVENING AS SYSTEM MOVES AWAY AND FLOW BECOMES
MORE NRLY. CURRENT ZONES LOOK PRETTY GOOD AND WILL ONLY MAKE SOME
MINOR UPWARD ADJUSTMENTS TO POPS.

LONG TERM DISCUSSION...LOOKS LIKE QUIETER WX IN STORE THU-SAT AS
WESTERN U.S. TROUGH RELOADS...THOUGH IT APPEARS IT WILL BE DIFFICULT
TO GET RID OF PRECIP CHANCES ENTIRELY AS LOW LEVEL MOISTURE SURGES
BACK INTO CO. ONLY WEAK INSTABILITY PROGGED FOR THU
AFTERNOON/EVENING...THOUGH BOTH ETA AND GFS GENERATE SOME LIGHT QPF
OVER THE MTNS AND FOOTHILLS. BETTER INSTABILITY PROGGED FOR FRI...AS
DEEPER MOISTURE IS ADVECTED NWWRD INTO THE STATE...WITH CAPES OVER
500 J/KG BY LATE FRI AFTERNOON. CURRENT FCST HAS SLIGHT CHANCES
AREAWIDE BOTH DAYS...WHICH LOOKS REASONABLE AND WILL LEAVE UNCHANGED.
TEMPS SHOULD BOUNCE BACK A LITTLE BOTH THU/FRI WITH MORE SUN AND
SLIGHT WAA. NEXT MAJOR TROUGH MOVES ONSHORE OVER THE WEEKEND...THEN
TOWARD COLORADO LATE SUNDAY/MONDAY TIME FRAME. TIMING STILL A
QUESTION...BUT APPEARS INCREASING CHANCES OF PRECIP BOTH SUN AND MON
LOOK ON TRACK.  --PETERSEN

.DEN...NONE.
Hazardous weather outlook, Apr 29, 6:05 AM MDT, 13 hours 55 minutes before
COZ030>051-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
605 AM MDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND LOW CLOUDS ACROSS THE NORTHEAST COLORADO PLAINS
THIS MORNING WILL DISSIPATE BY 10 AM.  VISIBILITIES COULD BE LESS A
QUARTER OF A MILE AT TIMES.  THE THICKEST FOG WILL BE IN THE SOUTH
PLATTE RIVER VALLEY FROM NORTH OF DENVER TO AROUND GREELEY.

LATER THIS AFTERNOON THERE WILL BE A THREAT OF STRONG THUNDERSTORMS
DEVELOPING OVER EXTREME NORTHEAST COLORADO.  AREAS TO THE NORTH AND
EAST OF AKRON ARE MOST LIKELY TO SEE THUNDERSTORMS.  LARGE HAIL AND
GUSTY WINDS WOULD BE THE MAIN PRODUCT OF THESE THUNDERSTORMS.
ELSEWHERE ACROSS NORTHEAST COLORADO...AN UPPER LEVEL WEATHER
DISTURBANCE APPROACHING THE STATE FROM THE SOUTHWEST WILL PRODUCE
ISOLATED SHOWERS OVER THE MOUNTAINS AND I-25 CORRIDOR THROUGH THE
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY...ESPECIALLY NEAR THE WYOMING AND NEBRASKA BORDERS.
SEVERE WEATHER IS NOT ANTICIPATED AS THE STORM SYSTEM MOVES EAST OF
THE AREA.  FOR THURSDAY THROUGH NEXT MONDAY...THERE IS A CONTINUED
THREAT OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING.  THE
RISK OF SEVERE WEATHER WILL REMAIN LOW UNTIL AN UPPER LEVEL STORM
SYSTEM MOVES INTO THE REGION LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

In the hours before

Local storm report, Apr 29, 5:17 PM MDT, 2 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT TUE APR 29 2003

...PRELIMINARY STORM REPORT FOR APRIL 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    8 W HENDERSON             CO   1.00 INCH HAIL
04/29/03   ADAMS

0443 PM    6 E PARKER                CO   0.75 INCH HAIL
04/29/03   DOUGLAS

0450 PM    GILCREST                  CO   0.75 INCH HAIL
04/29/03   WELD

0513 PM    11 W FLAGLER              CO   1.75 INCH HAIL
04/29/03   LINCOLN
JK
Local storm report, Apr 29, 5:31 PM MDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
531 PM MDT TUE APR 29 2003

...PRELIMINARY STORM REPORT FOR APRIL 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    8 W HENDERSON             CO   1.00 INCH HAIL
04/29/03   ADAMS

0443 PM    6 E PARKER                CO   0.75 INCH HAIL
04/29/03   DOUGLAS

0450 PM    GILCREST                  CO   0.75 INCH HAIL
04/29/03   WELD

0513 PM    11 W FLAGLER              CO   1.75 INCH HAIL
04/29/03   LINCOLN

0515 PM    5 NE ELIZABETH            CO   2.00 INCH HAIL
04/29/03   ELBERT
JK
Local storm report, Apr 29, 5:57 PM MDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT TUE APR 29 2003

...PRELIMINARY STORM REPORT FOR APRIL 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    8 W HENDERSON             CO   1.00 INCH HAIL
04/29/03   ADAMS

0443 PM    6 E PARKER                CO   0.75 INCH HAIL
04/29/03   DOUGLAS

0450 PM    GILCREST                  CO   0.75 INCH HAIL
04/29/03   WELD

0513 PM    11 W FLAGLER              CO   1.75 INCH HAIL
04/29/03   LINCOLN

0515 PM    5 NE ELIZABETH            CO   2.00 INCH HAIL
04/29/03   ELBERT

0547 PM    HIGHLANDS RANCH           CO   0.88 INCH HAIL
04/29/03   DOUGLAS

0545 PM    HIGHLANDS RANCH           CO   1.00 INCH HAIL
04/29/03   DOUGLAS

0550 PM    HIGHLANDS RANCH           CO   1.75 INCH HAIL
04/29/03   DOUGLAS
JK
Local storm report, Apr 29, 6:07 PM MDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT TUE APR 29 2003

...PRELIMINARY STORM REPORT FOR APRIL 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    8 W HENDERSON             CO   1.00 INCH HAIL
04/29/03   ADAMS

0443 PM    6 E PARKER                CO   0.75 INCH HAIL
04/29/03   DOUGLAS

0450 PM    GILCREST                  CO   0.75 INCH HAIL
04/29/03   WELD

0513 PM    11 W FLAGLER              CO   1.75 INCH HAIL
04/29/03   LINCOLN

0515 PM    5 NE ELIZABETH            CO   2.00 INCH HAIL
04/29/03   ELBERT

0547 PM    HIGHLANDS RANCH           CO   0.88 INCH HAIL
04/29/03   DOUGLAS

0545 PM    HIGHLANDS RANCH           CO   1.00 INCH HAIL
04/29/03   DOUGLAS

0545 PM    1 SW LONE TREE            CO   1.00 INCH HAIL
04/29/03   DOUGLAS

0550 PM    HIGHLANDS RANCH           CO   1.75 INCH HAIL
04/29/03   DOUGLAS
JK
Local storm report, Apr 29, 7:11 PM MDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT TUE APR 29 2003

...PRELIMINARY STORM REPORT FOR APRIL 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    8 W HENDERSON             CO   1.00 INCH HAIL
04/29/03   ADAMS

0443 PM    6 E PARKER                CO   0.75 INCH HAIL
04/29/03   DOUGLAS

0450 PM    GILCREST                  CO   0.75 INCH HAIL
04/29/03   WELD

0513 PM    11 W FLAGLER              CO   1.75 INCH HAIL
04/29/03   LINCOLN

0515 PM    5 NE ELIZABETH            CO   2.00 INCH HAIL
04/29/03   ELBERT

0547 PM    HIGHLANDS RANCH           CO   0.88 INCH HAIL
04/29/03   DOUGLAS

0545 PM    HIGHLANDS RANCH           CO   1.00 INCH HAIL
04/29/03   DOUGLAS

0545 PM    1 SW LONE TREE            CO   1.00 INCH HAIL
04/29/03   DOUGLAS

0550 PM    HIGHLANDS RANCH           CO   1.75 INCH HAIL
04/29/03   DOUGLAS

0652 PM    2 NNE DEER TRAIL          CO   0.75 INCH HAIL
04/29/03   ARAPAHOE

0700 PM    WIGGINS                   CO   60 MPH TSTM WIND GUST
04/29/03   MORGAN

0700 PM    WIGGENS                   CO   0.88 INCH HAIL
04/29/03   MORGAN

JK
Local storm report, Apr 29, 7:16 PM MDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT TUE APR 29 2003

...PRELIMINARY STORM REPORT FOR APRIL 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    8 W HENDERSON             CO   1.00 INCH HAIL
04/29/03   ADAMS

0443 PM    6 E PARKER                CO   0.75 INCH HAIL
04/29/03   DOUGLAS

0450 PM    GILCREST                  CO   0.75 INCH HAIL
04/29/03   WELD

0513 PM    11 W FLAGLER              CO   1.75 INCH HAIL
04/29/03   LINCOLN

0515 PM    5 NE ELIZABETH            CO   2.00 INCH HAIL
04/29/03   ELBERT

0547 PM    HIGHLANDS RANCH           CO   0.88 INCH HAIL
04/29/03   DOUGLAS

0545 PM    HIGHLANDS RANCH           CO   1.00 INCH HAIL
04/29/03   DOUGLAS

0545 PM    1 SW LONE TREE            CO   1.00 INCH HAIL
04/29/03   DOUGLAS

0550 PM    HIGHLANDS RANCH           CO   1.75 INCH HAIL
04/29/03   DOUGLAS

0652 PM    2 NNE DEER TRAIL          CO   0.75 INCH HAIL
04/29/03   ARAPAHOE

0700 PM    WIGGINS                   CO   60 MPH TSTM WIND GUST
04/29/03   MORGAN

0700 PM    WIGGINS                   CO   0.88 INCH HAIL
04/29/03   MORGAN

0711 PM    6 S FORT MORGAN           CO   TORNADO ON GROUND
04/29/03   MORGAN
JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:23 PM MDTSevere Thunderstorm WarningBOUWeld67 min
Apr 29, 6:29 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert46 min
Apr 29, 6:40 PM MDTSevere Thunderstorm WarningBOUMorgan65 min
Apr 29, 6:42 PM MDTSevere Thunderstorm WarningBOUWeld48 min
Apr 29, 6:59 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe61 min
Apr 29, 7:05 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas, Elbert55 min
Apr 29, 7:08 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas, Elbert52 min
Apr 29, 7:16 PM MDTTornado WarningBOUMorgan44 min
Apr 29, 7:21 PM MDTSevere Thunderstorm WarningBOULogan, Weld54 min
Apr 29, 7:32 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert43 min
Apr 29, 8:29 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert46 min
Apr 29, 9:01 PM MDTSevere Thunderstorm WarningBOUWashington29 min
Apr 29, 9:13 PM MDTSevere Thunderstorm WarningBOULincoln, Washington62 min
Apr 29, 9:16 PM MDTSevere Thunderstorm WarningBOUSedgwick44 min
Apr 29, 9:27 PM MDTTornado WarningBOUWashington48 min
Apr 30, 1:02 PM MDTSevere Thunderstorm WarningBOULincoln58 min
Apr 30, 1:18 PM MDTTornado WarningBOULincoln57 min
Apr 30, 2:12 PM MDTSevere Thunderstorm WarningBOULarimer33 min
Apr 30, 4:15 PM MDTTornado WarningBOUWeld60 min
Apr 30, 4:31 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.